• Previous Article
    Global stability and uniform persistence for an infection load-structured SI model with exponential growth velocity
  • CPAA Home
  • This Issue
  • Next Article
    A positive solution for an asymptotically cubic quasilinear Schrödinger equation
January 2019, 18(1): 33-50. doi: 10.3934/cpaa.2019003

An N-barrier maximum principle for autonomous systems of $n$ species and its application to problems arising from population dynamics

1. 

Department of Mathematics, National Taiwan University, National Center for Theoretical Sciences, Taipei, Taiwan

2. 

College of Engineering, National Taiwan University of Science and Technology, Department of Mathematics, National Taiwan University, Taipei, Taiwan

3. 

Department of Mathematics, University of British Columbia, Vancouver, Canada

* Corresponding author

Received  March 2017 Revised  January 2018 Published  August 2018

Fund Project: The research of C.-C. Chen is partly supported by the grant 102-2115-M-002-011-MY3 of Ministry of Science and Technology, Taiwan. The research of L.-C. Hung is partly supported by the grant 104EFA0101550 of Ministry of Science and Technology, Taiwan

The main contribution of the N-barrier maximum principle is that it provides rather generic a priori upper and lower bounds for the linear combination of the components of a vector-valued solution. We show that the N-barrier maximum principle (NBMP, C.-C. Chen and L.-C. Hung (2016)) remains true for $n$ $(n>2)$ species. In addition, a stronger lower bound in NBMP is given by employing an improved tangent line method. As an application of NBMP, we establish a nonexistence result for traveling wave solutions to the four species Lotka-Volterra system.

Citation: Chiun-Chuan Chen, Li-Chang Hung, Chen-Chih Lai. An N-barrier maximum principle for autonomous systems of $n$ species and its application to problems arising from population dynamics. Communications on Pure & Applied Analysis, 2019, 18 (1) : 33-50. doi: 10.3934/cpaa.2019003
References:
[1]

R. A. Armstrong and R. McGehee, Competitive exclusion, Amer. Natur., 115 (1980), 151-170. doi: 10.1086/283553.

[2]

R. S. Cantrell and J. R. Ward, Jr., On competition-mediated coexistence, SIAM J. Appl. Math., 57 (1997), 1311-1327. doi: 10.1137/S0036139995292367.

[3]

C.-C. Chen and L.-C. Hung, A maximum principle for diffusive Lotka-Volterra systems of two competing species, J. Differential Equations, 261 (2016), 4573-4592. doi: 10.1016/j.jde.2016.07.001.

[4]

——, Nonexistence of traveling wave solutions, exact and semi-exact traveling wave solutions for diffusive Lotka-Volterra systems of three competing species, Commun. Pure Appl. Anal., 15 (2016), 1451-1469 doi: 10.3934/cpaa.2016.15.1451.

[5]

C.-C. ChenL.-C. Hung and H.-F. Liu, N-barrier maximum principle for degenerate elliptic systems and its application, Discrete Contin. Dyn. Syst. A, 38 (2018), 791-821. doi: 10.3934/dcds.2018034.

[6]

C.-C. ChenL.-C. HungM. MimuraM. Tohma and D. Ueyama, Semi-exact equilibrium solutions for three-species competition-diffusion systems, Hiroshima Math J., 43 (2013), 176-206.

[7]

C.-C. ChenL.-C. HungM. Mimura and D. Ueyama, Exact travelling wave solutions of three-species competition-diffusion systems, Discrete Contin. Dyn. Syst. Ser. B, 17 (2012), 2653-2669. doi: 10.3934/dcdsb.2012.17.2653.

[8]

S.-B. Hsu and T.-H. Hsu, Competitive exclusion of microbial species for a single nutrient with internal storage, SIAM J. Appl. Math., 68 (2008), 1600-1617. doi: 10.1137/070700784.

[9]

S. B. HsuH. L. Smith and P. Waltman, Competitive exclusion and coexistence for competitive systems on ordered Banach spaces, Trans. Amer. Math. Soc., 348 (1996), 4083-4094. doi: 10.1090/S0002-9947-96-01724-2.

[10]

L.-C. Hung, Exact traveling wave solutions for diffusive Lotka-Volterra systems of two competing species, Jpn. J. Ind. Appl. Math., 29 (2012), 237-251. doi: 10.1007/s13160-012-0056-2.

[11]

S. R.-J. Jang, Competitive exclusion and coexistence in a Leslie-Gower competition model with Allee effects, Appl. Anal., 92 (2013), 1527-1540. doi: 10.1080/00036811.2012.692365.

[12]

Y. Kan-on, Parameter dependence of propagation speed of travelling waves for competitiondiffusion equations, SIAM J. Math. Anal., 26 (1995), 340-363. doi: 10.1137/S0036141093244556.

[13]

J. Kastendiek, Competitor-mediated coexistence: interactions among three species of benthic macroalgae, Journal of Experimental Marine Biology and Ecology, 62 (1982), 201-210.

[14]

V. Kozlov and S. Vakulenko, On chaos in Lotka-Volterra systems: an analytical approach, Nonlinearity, 26 (2013), 2299-2314. doi: 10.1088/0951-7715/26/8/2299.

[15]

R. M. May and W. J. Leonard, Nonlinear aspects of competition between three species, SIAM J. Appl. Math., 29 (1975), 243-253. Special issue on mathematics and the social and biological sciences. doi: 10.1137/0129022.

[16]

R. McGehee and R. A. Armstrong, Some mathematical problems concerning the ecological principle of competitive exclusion, J. Differential Equations, 23 (1977), 30-52. doi: 10.1016/0022-0396(77)90135-8.

[17]

M. Mimura and M. Tohma, Dynamic coexistence in a three-species competition-diffusion system, Ecological Complexity, 21 (2015), 215-232.

[18]

J. D. Murray, Mathematical Biology, vol. 19 of Biomathematics, Springer-Verlag, Berlin, second ed., 1993. doi: 10.1007/b98869.

[19]

S. OanceaI. Grosu and A. Oancea, Biological control based on the synchronization of lotkavolterra systems with four competitive species, Rom. J. Biophys, 21 (2011), 17-26.

[20]

M. Rodrigo and M. Mimura, Exact solutions of a competition-diffusion system, Hiroshima Math. J., 30 (2000), 257-270.

[21]

M. Rodrigo and M. Mimura, Exact solutions of reaction-diffusion systems and nonlinear wave equations, Japan J. Indust. Appl. Math., 18 (2001), 657-696. doi: 10.1007/BF03167410.

[22]

L. Roques and M. D. Chekroun, Probing chaos and biodiversity in a simple competition model, Ecological Complexity, 8 (2011), 98-104.

[23]

P. SchusterK. Sigmund and R. Wolff, On ω-limits for competition between three species, SIAM J. Appl. Math., 37 (1979), 49-54. doi: 10.1137/0137004.

[24]

H. L. Smith and P. Waltman, Competition for a single limiting resource in continuous culture: the variable-yield model, SIAM J. Appl. Math., 54 (1994), 1113-1131. doi: 10.1137/S0036139993245344.

[25]

P. van den Driessche and M. L. Zeeman, Three-dimensional competitive Lotka-Volterra systems with no periodic orbits, SIAM J. Appl. Math., 58 (1998), 227-234. doi: 10.1137/S0036139995294767.

[26]

J. A. VanoJ. C. WildenbergM. B. AndersonJ. K. Noel and J. C. Sprott, Chaos in lowdimensional Lotka-Volterra models of competition, Nonlinearity, 19 (2006), 2391-2404. doi: 10.1088/0951-7715/19/10/006.

[27]

A. I. Volpert, V. A. Volpert and V. A. Volpert, Traveling Wave Solutions of Parabolic Systems, vol. 140 of Translations of Mathematical Monographs, American Mathematical Society, Providence, RI, 1994. Translated from the Russian manuscript by James F. Heyda.

[28]

M. L. Zeeman, Hopf bifurcations in competitive three-dimensional Lotka-Volterra systems, Dynam. Stability Systems, 8 (1993), 189-217. doi: 10.1080/02681119308806158.

show all references

References:
[1]

R. A. Armstrong and R. McGehee, Competitive exclusion, Amer. Natur., 115 (1980), 151-170. doi: 10.1086/283553.

[2]

R. S. Cantrell and J. R. Ward, Jr., On competition-mediated coexistence, SIAM J. Appl. Math., 57 (1997), 1311-1327. doi: 10.1137/S0036139995292367.

[3]

C.-C. Chen and L.-C. Hung, A maximum principle for diffusive Lotka-Volterra systems of two competing species, J. Differential Equations, 261 (2016), 4573-4592. doi: 10.1016/j.jde.2016.07.001.

[4]

——, Nonexistence of traveling wave solutions, exact and semi-exact traveling wave solutions for diffusive Lotka-Volterra systems of three competing species, Commun. Pure Appl. Anal., 15 (2016), 1451-1469 doi: 10.3934/cpaa.2016.15.1451.

[5]

C.-C. ChenL.-C. Hung and H.-F. Liu, N-barrier maximum principle for degenerate elliptic systems and its application, Discrete Contin. Dyn. Syst. A, 38 (2018), 791-821. doi: 10.3934/dcds.2018034.

[6]

C.-C. ChenL.-C. HungM. MimuraM. Tohma and D. Ueyama, Semi-exact equilibrium solutions for three-species competition-diffusion systems, Hiroshima Math J., 43 (2013), 176-206.

[7]

C.-C. ChenL.-C. HungM. Mimura and D. Ueyama, Exact travelling wave solutions of three-species competition-diffusion systems, Discrete Contin. Dyn. Syst. Ser. B, 17 (2012), 2653-2669. doi: 10.3934/dcdsb.2012.17.2653.

[8]

S.-B. Hsu and T.-H. Hsu, Competitive exclusion of microbial species for a single nutrient with internal storage, SIAM J. Appl. Math., 68 (2008), 1600-1617. doi: 10.1137/070700784.

[9]

S. B. HsuH. L. Smith and P. Waltman, Competitive exclusion and coexistence for competitive systems on ordered Banach spaces, Trans. Amer. Math. Soc., 348 (1996), 4083-4094. doi: 10.1090/S0002-9947-96-01724-2.

[10]

L.-C. Hung, Exact traveling wave solutions for diffusive Lotka-Volterra systems of two competing species, Jpn. J. Ind. Appl. Math., 29 (2012), 237-251. doi: 10.1007/s13160-012-0056-2.

[11]

S. R.-J. Jang, Competitive exclusion and coexistence in a Leslie-Gower competition model with Allee effects, Appl. Anal., 92 (2013), 1527-1540. doi: 10.1080/00036811.2012.692365.

[12]

Y. Kan-on, Parameter dependence of propagation speed of travelling waves for competitiondiffusion equations, SIAM J. Math. Anal., 26 (1995), 340-363. doi: 10.1137/S0036141093244556.

[13]

J. Kastendiek, Competitor-mediated coexistence: interactions among three species of benthic macroalgae, Journal of Experimental Marine Biology and Ecology, 62 (1982), 201-210.

[14]

V. Kozlov and S. Vakulenko, On chaos in Lotka-Volterra systems: an analytical approach, Nonlinearity, 26 (2013), 2299-2314. doi: 10.1088/0951-7715/26/8/2299.

[15]

R. M. May and W. J. Leonard, Nonlinear aspects of competition between three species, SIAM J. Appl. Math., 29 (1975), 243-253. Special issue on mathematics and the social and biological sciences. doi: 10.1137/0129022.

[16]

R. McGehee and R. A. Armstrong, Some mathematical problems concerning the ecological principle of competitive exclusion, J. Differential Equations, 23 (1977), 30-52. doi: 10.1016/0022-0396(77)90135-8.

[17]

M. Mimura and M. Tohma, Dynamic coexistence in a three-species competition-diffusion system, Ecological Complexity, 21 (2015), 215-232.

[18]

J. D. Murray, Mathematical Biology, vol. 19 of Biomathematics, Springer-Verlag, Berlin, second ed., 1993. doi: 10.1007/b98869.

[19]

S. OanceaI. Grosu and A. Oancea, Biological control based on the synchronization of lotkavolterra systems with four competitive species, Rom. J. Biophys, 21 (2011), 17-26.

[20]

M. Rodrigo and M. Mimura, Exact solutions of a competition-diffusion system, Hiroshima Math. J., 30 (2000), 257-270.

[21]

M. Rodrigo and M. Mimura, Exact solutions of reaction-diffusion systems and nonlinear wave equations, Japan J. Indust. Appl. Math., 18 (2001), 657-696. doi: 10.1007/BF03167410.

[22]

L. Roques and M. D. Chekroun, Probing chaos and biodiversity in a simple competition model, Ecological Complexity, 8 (2011), 98-104.

[23]

P. SchusterK. Sigmund and R. Wolff, On ω-limits for competition between three species, SIAM J. Appl. Math., 37 (1979), 49-54. doi: 10.1137/0137004.

[24]

H. L. Smith and P. Waltman, Competition for a single limiting resource in continuous culture: the variable-yield model, SIAM J. Appl. Math., 54 (1994), 1113-1131. doi: 10.1137/S0036139993245344.

[25]

P. van den Driessche and M. L. Zeeman, Three-dimensional competitive Lotka-Volterra systems with no periodic orbits, SIAM J. Appl. Math., 58 (1998), 227-234. doi: 10.1137/S0036139995294767.

[26]

J. A. VanoJ. C. WildenbergM. B. AndersonJ. K. Noel and J. C. Sprott, Chaos in lowdimensional Lotka-Volterra models of competition, Nonlinearity, 19 (2006), 2391-2404. doi: 10.1088/0951-7715/19/10/006.

[27]

A. I. Volpert, V. A. Volpert and V. A. Volpert, Traveling Wave Solutions of Parabolic Systems, vol. 140 of Translations of Mathematical Monographs, American Mathematical Society, Providence, RI, 1994. Translated from the Russian manuscript by James F. Heyda.

[28]

M. L. Zeeman, Hopf bifurcations in competitive three-dimensional Lotka-Volterra systems, Dynam. Stability Systems, 8 (1993), 189-217. doi: 10.1080/02681119308806158.

Figure 2.  u1(x) (red); u2(x) (green); u3(x) (blue); u4(x) (magenta). Figure 2(a) and Figure 2(b) show Type Ⅰ and Type Ⅱ solutions in Theorem 5.1, respectively
Figure 1.  N-barrier for cases (ⅰ), (ⅱ) and (ⅲ) (from the left to the right)
[1]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[2]

Jiang Liu, Xiaohui Shang, Zengji Du. Traveling wave solutions of a reaction-diffusion predator-prey model. Discrete & Continuous Dynamical Systems - S, 2017, 10 (5) : 1063-1078. doi: 10.3934/dcdss.2017057

[3]

Bang-Sheng Han, Zhi-Cheng Wang. Traveling wave solutions in a nonlocal reaction-diffusion population model. Communications on Pure & Applied Analysis, 2016, 15 (3) : 1057-1076. doi: 10.3934/cpaa.2016.15.1057

[4]

Xiaojie Hou, Yi Li. Local stability of traveling-wave solutions of nonlinear reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2006, 15 (2) : 681-701. doi: 10.3934/dcds.2006.15.681

[5]

Bingtuan Li, William F. Fagan, Garrett Otto, Chunwei Wang. Spreading speeds and traveling wave solutions in a competitive reaction-diffusion model for species persistence in a stream. Discrete & Continuous Dynamical Systems - B, 2014, 19 (10) : 3267-3281. doi: 10.3934/dcdsb.2014.19.3267

[6]

Kota Ikeda, Masayasu Mimura. Traveling wave solutions of a 3-component reaction-diffusion model in smoldering combustion. Communications on Pure & Applied Analysis, 2012, 11 (1) : 275-305. doi: 10.3934/cpaa.2012.11.275

[7]

Guo Lin, Haiyan Wang. Traveling wave solutions of a reaction-diffusion equation with state-dependent delay. Communications on Pure & Applied Analysis, 2016, 15 (2) : 319-334. doi: 10.3934/cpaa.2016.15.319

[8]

Joaquin Riviera, Yi Li. Existence of traveling wave solutions for a nonlocal reaction-diffusion model of influenza a drift. Discrete & Continuous Dynamical Systems - B, 2010, 13 (1) : 157-174. doi: 10.3934/dcdsb.2010.13.157

[9]

Chiun-Chuan Chen, Li-Chang Hung. An N-barrier maximum principle for elliptic systems arising from the study of traveling waves in reaction-diffusion systems. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1503-1521. doi: 10.3934/dcdsb.2018054

[10]

Ming Mei. Stability of traveling wavefronts for time-delayed reaction-diffusion equations. Conference Publications, 2009, 2009 (Special) : 526-535. doi: 10.3934/proc.2009.2009.526

[11]

Masaharu Taniguchi. Multi-dimensional traveling fronts in bistable reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2012, 32 (3) : 1011-1046. doi: 10.3934/dcds.2012.32.1011

[12]

Masaharu Taniguchi. Traveling fronts in perturbed multistable reaction-diffusion equations. Conference Publications, 2011, 2011 (Special) : 1368-1377. doi: 10.3934/proc.2011.2011.1368

[13]

Henri Berestycki, Guillemette Chapuisat. Traveling fronts guided by the environment for reaction-diffusion equations. Networks & Heterogeneous Media, 2013, 8 (1) : 79-114. doi: 10.3934/nhm.2013.8.79

[14]

Xiaojie Hou, Yi Li, Kenneth R. Meyer. Traveling wave solutions for a reaction diffusion equation with double degenerate nonlinearities. Discrete & Continuous Dynamical Systems - A, 2010, 26 (1) : 265-290. doi: 10.3934/dcds.2010.26.265

[15]

Zhi-Xian Yu, Rong Yuan. Traveling wave fronts in reaction-diffusion systems with spatio-temporal delay and applications. Discrete & Continuous Dynamical Systems - B, 2010, 13 (3) : 709-728. doi: 10.3934/dcdsb.2010.13.709

[16]

Zhaosheng Feng. Traveling waves to a reaction-diffusion equation. Conference Publications, 2007, 2007 (Special) : 382-390. doi: 10.3934/proc.2007.2007.382

[17]

Brian D. Ewald, Roger Témam. Maximum principles for the primitive equations of the atmosphere. Discrete & Continuous Dynamical Systems - A, 2001, 7 (2) : 343-362. doi: 10.3934/dcds.2001.7.343

[18]

Jong-Shenq Guo, Yoshihisa Morita. Entire solutions of reaction-diffusion equations and an application to discrete diffusive equations. Discrete & Continuous Dynamical Systems - A, 2005, 12 (2) : 193-212. doi: 10.3934/dcds.2005.12.193

[19]

Michele V. Bartuccelli, K. B. Blyuss, Y. N. Kyrychko. Length scales and positivity of solutions of a class of reaction-diffusion equations. Communications on Pure & Applied Analysis, 2004, 3 (1) : 25-40. doi: 10.3934/cpaa.2004.3.25

[20]

Peter Poláčik, Eiji Yanagida. Stable subharmonic solutions of reaction-diffusion equations on an arbitrary domain. Discrete & Continuous Dynamical Systems - A, 2002, 8 (1) : 209-218. doi: 10.3934/dcds.2002.8.209

2017 Impact Factor: 0.884

Metrics

  • PDF downloads (25)
  • HTML views (50)
  • Cited by (0)

Other articles
by authors

[Back to Top]